Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

162 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is it legal to place a magnet over a defibrillator to cause it to malfunction in order to cause death?

Is it legal to place a magnet over a defibrillator to cause it to malfunction in order to cause death??
This was done to my father and i am trying to find out if in fact it was legal. It was not that i know of, ordered by a physician. It did in fact cause my fathers death. This was done by my sister, she is an RN. She, along with another nurse working at the time are the ones that placed it over the defibrillator. It was not done to save him, and was done without the orders of a physician. I just want to know if I have any legal recourse as my father had a strong will to live and would have never agreed to this.
Sat, 24 Mar 2012
Report Abuse
Question is related to
Treatment/Therapy ,  
Medical Procedures
Lab Tests ,  
Cardiologist, Interventional 's  Response
hello n welcome ....
first of all use of magnet is commonly done by physician and during PROGRAMMING of pacemaker defibrillator. usually use of magnet done by physician in many occasions therapeutically.
if it happens by mistake or unknowingly even then death is unlikely. becoz magnet usually fix that pacemaker defibrillator in a fixed rate or programme.
i think whatever they have done may be therapeutically needed in that particular case.
that is the reason its usually says that person with defibrillator/pacemaker should avoid MRI /SCANNER in airport. that can cause malfunction but death is unlikely.
good luck ....
I find this answer helpful
  User's Response
Linda Smith's  Response
Uh, no... not only is it illegal but the Doctor should have known better. Rather accidental or purposely it is "Malpractice," in the medical field there is no room for mistakes because mistakes obviously cost lives. Was this Dr. Kevorkian???
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My doctor wants me to get a defibrillator because my ejection rate is at 25%. I am scared and do not want the surgery. My ejection rate has gone up over 3 months. I had chemo which caused the congestive heart failure. I would rather wait and see if my heart improves, but she is trying to pressure me.

doctor1 MD

i have just had a n operation to change my defibrillator to a more advanced new one.why? well i was on stage playing a concert in hard rock drumming and singing in the middle of the show defibrillator started heavly shocking me three times i got scared and went off stage.why did that happen now i am afraid to go on stage even the docs say you can do it.?????

doctor1 MD

for years have taken many different heart medications, (heart, blood pressure at 100/60, stroke, etc,. now with a icd (defibrillator), the battery needs to be replaced. legs have swollen, right arm and left leg are numb. a severe allergy to dust, breathing is difficult, infested with (bugs?) that block passageway. temperature is 34.6*c. am a 79 year old woman in a wheelchair, been for about 5 years.

Recent questions on  MRI

doctor1 MD

I have been having pain in my 2 middle toes and below them at the ball of my foot. I had an mri and it showed fluid. I got a steroid injection on Jan 17th 2014. On March 19th I went to the Bay. I now have a redish area at the sight of the injection, it feels raw and raised and darker red dots and white scaly skin in areas and is a little itchy but hurts to scratch because of the raw feeling. Do you have any thoughts?

doctor1 MD

Hi, I have noticed in the last 6 months or so that after orgasm my heartbeat is very irregular, with gaps and then large thumps, lasts for about one minute. I haven't noticed any other irregular heatbeats. I sometimes get palpitations if I am very nervous, say before I speak up in a large room of people. I guess this isn't related but I have in the last 2 years seen consultants due to persistent pins and needles especially at night when I can only sleep on my back with my arms by my side, I have also suffered joint pains, MS, Lupus have all been ruled out (had an MRI scan and blood tests), but could the P&N's be related to a heart problem?

doctor1 MD

I am 24 years old male, 192cm ,previously 100 Kg, now 92 Kg, with juvenile diabetes ,power lifting since 6 years. 6 months ago I had an attack of hypoglycemia with convulsions after which I had suffered from triceps weakness, vertical diplopia and intermittent left ptosis. MRI and EMG were normal, acetyl choline antibodies were +6. I took mestinone for 2 weeks without any improvement. Now I am on Ronicol ( vasodilator) and multivitamins.

doctor1 MD

hi my 33 year old uncle is in the hospital right now we thought he had kidney stones because he passed some but now his blood pressure is 275 over 100something his kidneys are bleeding and his potassium is very low the Dr's are not sure what it is do you have an idea so maybe they can test for that they have done mri found no clots

doctor1 MD

For past 12+ hours, I’ve had left side pain from left pectoral up through left shoulder and down my left arm to my hand. Sharpest pain is in shoulder, elbow and dorsal side of forearm. Some twitching in wrist and hand.

doctor1 MD

I had a discectomy and I woke up in excruciating pain. A week later a laminectomy to stop the pain. Epidural injection,Morhine, Dilaudid , nothing helps. Something does not seem right. My Dr. has released me and says it will take a year to get...

doctor1 MD

I have been diagnosed with spondylothesis of the L5 and S1 region. I have had an mri and x-rays for my back. I had an epidural injection(2) in Nov in my back which seemed to help the pain going down my legs for a couple of weeks. Unfortunately I...